25 Sep Is Your Local Coffee Shop a Low-Key Opioid Clinic?
published in The Atlantic
Opioid users turn to bathrooms, especially ones that are single stall, for a number of reasons, says Brett Wolfson-Stofko, an author on a new study about training employees to respond to overdoses. Bathrooms tend to be safer than other public spaces such as parks or alleyways, where users could be assaulted or arrested. Using in a park could delay the process of being found if the user overdoses. And public restrooms offer privacy from family members and friends. “They don’t want little kids walking by and seeing them inject,” Wolfson-Stofko says. “People are very conscious of that.”
Last year, he and his colleagues at New York University’s Center for Drug Use and HIV Research found that almost 60 percent of business managers encounter drug use in their public bathrooms. But 90 percent had no training in responding to overdoses or administering naloxone. “It’s something that people don’t want to admit is happening,” Wolfson-Stofko says.
Nevertheless, some places have come up with ways of addressing the issue. A homeless clinic in Boston installed an anti-motion detector that alerts the staff with a loud alarm and a flashing strobe light if people in the bathroom are motionless for a certain period of time. In a bathroom at vocal-NY, a nonprofit that serves low-income New Yorkers, a staffer checks in with the occupant every so often via intercom. Some retailers have tried blue lighting in bathrooms that makes it difficult for drug users to see their veins, but that can lead to bloody messes and improperly disposed needles.
When overdoses do occur, naloxone, which is also known by the brand name Narcan, is the most widely available quick treatment. In most states, people around those at risk for opioid overdose can be trained to administer the medication and then get it without a patient-specific prescription. Naloxone is a somewhat pricey reversal drug that works by knocking opioids off receptors in the brain. It’s most effective when injected or sprayed into someone’s nose. Administering naloxone is “pretty simple and pretty low-risk,” says Sarah Wakeman, the medical director of the Massachusetts General Hospital Substance Use Disorders Initiative. “Even if you were to give naloxone to someone who had not used opioids and was not in fact having an overdose, you wouldn’t hurt them.”